8 Montanans dead in the last ten days. How did it happen?
Eight Montanans are dead from fentanyl overdoses in the last ten days. And state health officials say 28 total have overdosed. The overdoses took place in 13 different counties in the state including Cascade, Choteau and Lewis and Clark Counties in central Montana.
“Like states across the nation, Montana has seen an alarming rise in fentanyl and opioid use and, as a result, a tragic loss of life. As families grieve the loss of loved ones, I ask Montanans to help get the word out that one pill can kill,” Governor Greg Gianforte said.
To combat the challenges, the governor has been focused on making sure those who need help can get it and making sure the state is cracking down on criminals. The governor has added dollars to the Attorney General's office to help fight the epidemic. The money is helping fund 16 new state troopers and investigators plus six new prosecutors.
Those that overdosed between January 11 and January 23 were individuals aged 24 to 60 years old. State health officials say those that overdosed recently all had a history of drug use and five of the eight that died were females.
Naloxone is the drug that can reverse an overdose if it is given in time and montanans can access it at no charge from select community organizations and pharmacies. Fentanyl is a synthetic, short acting opioid that is intended to treat cancer patients and is 50 to 100 times stronger than morphine. Fentanyl linked overdoses in Montana have increased 1,100 percent since 2017 with close to 100 deaths just last year.
Naloxone reversal may only be temporary, so 9-1-1 should still be called. Signs of an overdose include:
- Loss of consciousness or falling asleep
- Small, constricted “pinpoint pupils”
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
- Slow to no heartbeat